Alert archive / Montana / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 18, 2008, 2:35 AM MDT for Treasure County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2008, 2:35 AM MDT (08:35 UTC)
- Expired
- Jun 18, 2008, 8:10 AM MDT
- In force
- 6 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Treasure County, MT
The radar
The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 9:23 PM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 17, 9:23 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
923 PM MDT TUE JUN 17 2008
.SHORT TERM...VALID FOR WED AND THU...
CONVECTION CONTINUES IN CENTRAL PARTS OF THE FORECAST AREA...
STRONGEST IN TREASURE AND NORTHERN BIG HORN COUNTIES AS OF 03Z.
ACTIVITY IS STARTING TO DIMINISH THOUGH WITH LOSS OF DAYTIME
HEATING. HAVE TACKED ROSEBUD/TREASURE/BIG HORN COUNTIES ONTO
WESTERN SEVERE TSTM WATCH TO COVER CURRENT ACTIVITY. WILL LET
FAR WESTERN PARTS RIDE OUT FOR NOW...WATCH GOES TO 1 AM...BUT
THINK AREAS WEST OF BILLINGS ARE PAST THE WORST OF IT AS THE
AIRMASS HAS STABILIZED SOME SINCE THE FIRST ROUND CAME THROUGH.
UPPER SUPPORT FROM PAC NW SHORTWAVE WILL TRACK ACROSS THE AREA
WEST TO EAST TONIGHT. PLENTY OF ELEVATED INSTABILITY
OVERNIGHT...SO WILL KEEP MENTION OF TSTMS GOING 06-12Z EVEN
THROUGH SEVERE THREAT WILL BE DIMINISHED. STILL SOME SHOWERS
POPPING UP ON RADAR WEST OF LVM AS OF 03Z...SO THIS SEEMS
REASONABLE.
ONLY MINIMAL CHANGES TO TEMPS/WINDS.
JKL
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
AN UPPER LEVEL RIDGE WILL BE IN PLACE OVER MONTANA THROUGH
SATURDAY...PUSHING TEMPERATURES TO ABOVE NORMAL RANGES. ALTHOUGH
NO MAJOR DISTURBANCES ARE EXPECTED...SEVERAL SHORTWAVE
DISTURBANCES TRAVELING THROUGH THE RIDGE WILL COMBINED WITH GOOD
DAYTIME HEATING WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO
THE FORECAST AREA DURING PM HOURS. NO CHANGES WERE MADE TO THE
POPS FORECASTED BY THE SHIFT LAST NIGHT.
AN UPPER LEVEL TROUGH BEGINS PUSHING INTO THE AREA THIS
WEEKEND. MODELS DO NOT HAVE A GOOD HANDLE ON THE STRENGTH AND TIMING
OF THIS SYSTEM. THE ECMWF SEEMED TO BE THE MOST STABLE WITH ITS
FORECAST AND IT IS SLIGHTLY COOLER WITH TEMPERATURES FOR THE
REMAINDER OF THE FORECAST PERIOD. FORECAST AREA WILL REMAIN IN
SOUTHWEST FLOW...SO ISOLATED PM THUNDERSTORMS ARE STILL POSSIBLE.
MIDDENDORF
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT
WITH A FEW POSSIBLY BECOMING SEVERE FROM LIVINGSTON EAST TO
BILLINGS THROUGH 1 AM MDT. THE MAIN THREAT FROM THUNDERSTORMS
WILL BE HAIL WITH WINDS GUSTS TO 65 MPH. THUNDERSTORMS WILL
DIMINISH FROM WEST TO EAST OVERNIGHT. VFR CONDITIONS WILL PREVAIL
ACROSS THE AREA TONIGHT. THUNDERSTORMS WILL REDEVELOP OVER THE
AREA BY 18Z ON WEDNESDAY AS ANOTHER DISTURBANCE MOVES ACROSS THE
REGION.
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 058/081 056/082 056/083 057/087 057/083 057/080 056/081
32/T 22/T 22/T 22/T 22/T 22/T 22/T
LVM 048/077 046/078 047/079 047/084 048/079 047/076 047/080
42/T 32/T 22/T 22/T 23/T 32/T 23/T
HDN 057/083 055/084 055/085 057/089 056/087 056/085 056/083
33/T 22/T 22/T 22/T 22/T 22/T 22/T
MLS 060/083 055/084 058/085 059/088 059/085 059/082 058/084
33/T 22/T 22/T 22/T 22/T 22/T 23/T
4BQ 057/082 056/083 056/083 057/089 057/085 056/084 057/082
34/T 32/T 22/T 21/B 22/T 22/T 22/T
BHK 056/080 052/081 054/082 057/088 056/085 058/083 056/079
34/T 22/T 22/T 22/T 22/T 22/T 23/T
SHR 054/080 052/081 051/081 050/084 051/082 051/080 051/080
24/T 33/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL 1 AM MDT
WEDNESDAY FOR ZONES 28>32-34-35-38>42-56>58-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 17, 1:39 PM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 139 PM MDT TUE JUN 17 2008 MTZ028>042-056>058-063>068-WYZ098-099-181945- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 139 PM MDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY THIS EVENING...AS TEMPERATURES IN THE 80S COMBINE WITH A GOOD FLOW OF PLAINS MOISTURE INTO THE AREA. A FEW STORMS MAY REACH SEVERE LEVELS. A DISTURBANCE ALOFT WILL MOVE INTO SOUTHWEST PORTIONS OF THE FORECAST AREA AROUND 6 PM MDT...AND WILL PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS AS IT MOVES ACROSS THE AREA FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEAK COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY. THIS BOUNDARY WILL COMBINE WITH A DISTURBANCE ALOFT AND LINGERING LOW LEVEL MOISTURE TO GENERATE ANOTHER ROUND OF SCATTERED THUNDERSTORMS ACROSS THE AREA. A FEW STORMS MAY REACH SEVERE LEVELS ONCE AGAIN. WITH TEMPERATURES FORECAST ABOVE SEASONAL LEVELS OVER THE COMING WEEK...SNOW MELT IN THE MOUNTAINS WILL BE ON THE INCREASE RESULTING IN RISING WATER LEVELS. SOME OF THE SMALLER STREAMS IN THE FOOTHILLS HAVE ALREADY BEGUN TO RESPOND TO THE SNOWMELT. WITH SNOW PACK IN THE MOUNTAINS REMAINING ABOVE NORMAL FOR THIS TIME OF YEAR...RIVERS WILL CONTINUE TO BE CLOSELY MONITORED FOR POTENTIAL FLOODING TOWARD THE END OF THIS WEEK AND INTO NEXT WEEK. CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON INDICATE THIS AREA COULD BEGIN TO EXPERIENCE SOME MINOR FLOODING BY WEDNESDAY MORNING...WITH THE POSSIBILITY OF FLOODING CONTINUING INTO MONDAY. AS A RESULT A FLOOD WARNING HAS BEEN ISSUED FOR THE STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON. HOWEVER...BASED ON FORECAST TEMPERATURES AND SNOW MELT THROUGH THURSDAY...RISES ARE EXPECTED ON OTHER RIVERS BUT NO FLOODING IS ANTICIPATED AT THIS TIME. STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES TO EVOLVE. PERSONS WITH INTERESTS ALONG AREA RIVERS AND STREAMS ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND FORECASTS FOR THEIR AREA ON THE INTERNET AT WWW.WEATHER.GOV/AHPS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 17, 8:53 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
853 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 11 E MUSSELSHELL 46.52N 107.85W
06/17/2008 M0.88 INCH MUSSELSHELL MT TRAINED SPOTTER
&&
SOLUMLocal storm report, Jun 17, 10:42 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1042 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM HAIL HARDIN 45.73N 107.61W
06/17/2008 E1.75 INCH BIG HORN MT LAW ENFORCEMENT
QUARTER TO GOLFBALL SIZED HAIL AT HWY 495 AT THE EXIT TO
HARDIN
&&
AARONGLocal storm report, Jun 17, 10:49 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1049 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 5 N HARDIN 45.80N 107.61W
06/17/2008 M1.00 INCH BIG HORN MT TRAINED SPOTTER
&&
SOLUMLocal storm report, Jun 17, 10:50 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1050 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL HARDIN 45.73N 107.61W
06/17/2008 M1.50 INCH BIG HORN MT TRAINED SPOTTER
&&
SOLUMLocal storm report, Jun 17, 10:53 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1053 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL HARDIN 45.73N 107.61W
06/17/2008 M2.00 INCH BIG HORN MT PUBLIC
&&
SOLUMLocal storm report, Jun 18, 12:59 AM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1259 AM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM HAIL 18 N POMPEYS PILLAR 46.26N 107.95W
06/18/2008 E0.88 INCH YELLOWSTONE MT TRAINED SPOTTER
1242 AM HAIL 17 N POMPEYS PILLAR 46.25N 107.95W
06/18/2008 E1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
1242 AM HAIL 18 N POMPEYS PILLAR 46.26N 107.95W
06/18/2008 E1.25 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
AARONGThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:55 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Wheatland | 65 min |
| Jun 17, 7:12 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 63 min |
| Jun 17, 7:31 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 29 min |
| Jun 17, 8:03 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Treasure, Yellowstone | 57 min |
| Jun 17, 8:05 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 31 min |
| Jun 17, 8:33 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Treasure, Yellowstone | 22 min |
| Jun 17, 8:44 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Wheatland | 15 min |
| Jun 17, 10:07 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 23 min |
| Jun 17, 10:29 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure, Yellowstone | 61 min |
| Jun 17, 10:34 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 41 min |
| Jun 17, 11:09 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud, Treasure | 66 min |
| Jun 17, 11:29 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure | 31 min |
| Jun 17, 11:49 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 56 min |
| Jun 18, 12:27 AM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 48 min |
| Jun 18, 12:41 AM MDT | Severe Thunderstorm Warning | BYZ | Powder River, Rosebud | 64 min |
| Jun 18, 1:14 AM MDT | Severe Thunderstorm Warning | BYZ | Treasure, Yellowstone | 61 min |
| Jun 18, 1:17 AM MDT | Flash Flood Warning | BYZ | Yellowstone | 7 hr |
| Jun 18, 1:33 AM MDT | Severe Thunderstorm Warning | BYZ | Carter, Powder River | 46 min |
| Jun 18, 3:58 AM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud, Treasure | 62 min |
| Jun 18, 4:17 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 73 min |
Nearby
Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.